When police arrived to the home, his pulse was slow and breathing appeared to be difficult.
The Johnson County sheriff’s deputy tried to wake the Center Grove area man first with a forceful rub across his chest meant to rouse a semi-conscious person, but he didn’t get a response.
Deputies were called to the home on West Smith Valley Road just after 10:30 p.m. Thursday when family members found the man unresponsive on the bathroom floor, according to a report from the Johnson County Sheriff’s Office.
Needles, a spoon and suspected heroin were in the bathroom. Suspecting that the man overdosed on heroin, the deputy had one course of action until medics arrived.
A fellow deputy continued trying to wake the man while another prepared a dosage of Narcan, a drug which can reverse the effects of an overdose, specifically from drugs such as heroin.
One milligram into the right nostril, another into the left. One more life saved.
In 2015, more than 200 law enforcement vehicles across nine Johnson County police departments were equipped with Narcan. Johnson Memorial Health, which supplies each fire and police department with the drug, gave out 10 replacement doses of Narcan last year, spokeswoman Casey DeArmitt said.
Last year, Narcan was successfully used by a Trafalgar and New Whiteland police officer and three Johnson County sheriff’s deputies. The Franklin Police Department has not had to use Narcan since officers began carrying the drug, Franklin Police Deputy Chief Chris Tennell said.
Hospital workers also have said the drug has had a significant impact in the condition of patients coming into emergency rooms after an overdose.
Within moments of the sheriff’s deputy administering Narcan this week, the man’s eyes began to move, then they opened.
The deputies moved the man to the living room where medics could tend to him. Within minutes, the man, whom police did not identify, was sitting up, responsive and alert as medics treated him and took him to the hospital, according to the report.
When the deputy went to Community Hospital South to speak to the man, he learned the victim of the heroin overdose recently relapsed, according to the report.